Hearing Loss among Children Treated with Chemotherapy at Paediatric Oncology Department in Tanzania
Chemotherapy-induced hearing loss bears significant impairment of skills, language development, and cognitive performance in children. Hearing loss pattern is mostly bilateral and sensorineural, affecting high frequencies above 8 kHz, which is important in speech discrimination and background noise perception. Pathophysiology is related to damage to the basal cochlea outer hair cell, which can progress to those in the apical turn. Despite challenges encountered during monitoring chemotherapy ototoxicity in children, monitoring is very advantageous since it guides in the early identification of hearing loss and provides proper intervention such as treatment interruption, dose modification, and suspension of drugs. This study aimed to determine the prevalence and pattern of hearing loss among children treated with chemotherapy at the paediatric department in a Tertiary hospital. This was a prospective longitudinal study. A total of 52 participants were enrolled, whereby hearing assessment was done before and after receiving two cycles of chemotherapy. Tympanometry was done after otoscopic examination in all participants, play and pure tone audiometry for participants aged 2 to 6 years and 7 years, respectively, and a destruction test for those below 2 years of age. Statistical Package for Social Science (SPSS) version 26 was used to obtain cross-tabulations. Fifty-two participants with a mean age of 6.6±2.3 years were enrolled in the study. There was a male preponderance with a male-to-female ratio of 3:1. Prevalence of hearing loss after chemotherapy was 15.4%. The pattern of hearing loss was predominantly bilateral, high frequency, and sensorineural type of hearing loss. Nasopharyngeal tumours were related to hearing loss as compared to other tumour sites. Hearing loss was frequently associated with the use of cisplatin as compared to vincristine and carboplatin. The commonly used chemotherapies such as cisplatin, carboplatin, and vincristine can cause hearing loss, which can affect the quality of life and therefore require audiological monitoring
Baguley DM, Prayuenyong P. Looking beyond the audiogram in ototoxicity associated with platinum-based chemotherapy. Cancer Chemother Pharmacology.2020;85(2):245–50.
Duthey B. Background Paper 6.21 Hearing Loss. World Health Organisation. 2013;1(February):6.
Moroe NF, Hughes K. Parents are aware of the ototoxic effects of chemotherapy in pediatrics undergoing cancer treatment, South African Journal of Communication Disorders 2017;64(1):e1–10.
Ganesan P, Schmiedge J, Manchaiah V, Swapna S, Dhandayutham S, Kothandaraman PP. Ototoxicity : A Challenge in Diagnosis and Treatment. 2018;22(2):59–68.
Krug E, Cieza A, Chadha S, Sminkey L, Martinez R, White K, et al. Childhood hearing Strategies for prevention and care Contributors, World Health Organization 2016.
Gifford KA, Holmes MG, Bernstein HH. Hearing loss in children. Pediatr Rev. 2009 Jun;30(6):207-15; quiz 216. doi: 10.1542/pir.30-6-207. PMID: 19487429.
James O.Pickles Auditory pathway: anatomy and physiology. Handbook of clinical neurology.2015;129:3-25.
Ramma L, Schellack N, Heinze B. Prevention of treatment-induced ototoxicity:. South African Medical Journal. 2019;109(3):145–9.
Yancey A, Harris MS, Egbelakin A, Gilbert J, Pisoni DB, Renbarger J. Risk Factors for Cisplatin-Associated Ototoxicity in Pediatric Oncology Patients. 2012;(June 2011):1–5.
Landier W. Ototoxicity and Cancer Therapy. 2016;(205):1647–58.
Lord SG. Monitoring Protocols for Cochlear Toxicity. Semin Hear. 2019 May;40(2):122-143. doi: 10.1055/s-0039-1684042. Epub 2019 Apr 26. PMID: 31036990; PMCID: PMC6486360.
Romano A, Capozza MA, Mastrangelo S, Maurizi P, Triarico S, Rolesi R, Attinà G, Fetoni AR, Ruggiero A. Assessment and Management of Platinum-Related Ototoxicity in Children Treated for Cancer. Cancers (Basel). 2020 May 17;12(5):1266. doi: 10.3390/cancers12051266. PMID: 32429551; PMCID: PMC7281210.
Konrad-Martin D, Gordon JS, Reavis KM, Wilmington DJ, Helt WJ, Fausti SA. Audiological Monitoring of Patients Receiving Ototoxic Drugs. Journal of American speech languange and hearing association 2005;9(1):17.
Durrant JD, Campbell K, Fausti S, Guthrie OW, Jacobson G, Lonsbury-Martin BL, et al. American academy of audiology position statement and clinical practice guidelines: ototoxicity monitoring. 2009;(October):1–25.
Viana LM, Sampaio ALL, Maia NA, Junqueira RMP, Venosa AR, Oliveira CACP. Auditory brainstem responses (ABR) changes in children treated with high doses cisplatin. International Tinnitus Journal. 2012;17(2):158–62.
Bass JK, Bhagat SP. Challenges in ototoxicity monitoring in the paediatric oncology population. J Am Acad Audiol. 2014 Sep;25(8):760-74; quiz 782-3. doi: 10.3766/jaaa.25.8.6. PMID: 25380122.
Medeiros A, Dias R, Latorre DO, Cristofani LM. The prevalence of hearing loss in children with cancer. Brazilian Journal of Otorhinolaryngology. 2007;73(5):608–14.
Early W, Detection H. A Manual for Screening Hearing and Middle Ear Function in Wyoming. 2012;
Mccormick CB, Bamford J, Munro K, Wood E, Hall A, Cullington H. Protocol for the distraction test of hearing. 1993;1–9.
Schmucker C, Kapp P, Motschall E, Loehler J, Meerpohl JJ. Prevalence of hearing loss and use of hearing aids among children and adolescents in Germany: Journal of Biomed Central Public Health. 2019;19(1):1–10.
Phanguphangu M, Ramma L. High incidence of cisplatin-induced ototoxicity in paediatric patients in the Western Cape, South Africa. South African Journal of Oncology. 2018;2:1–5.
Proscovia C.M. Prevalence of hearing loss among head and neck patients receiving chemotherapy with or withut radiotherapy, internal MUHAS reference 2018.
Brock et al Cisplatin Ototoxicity in Children: Medical and Paediatric Oncology 19:295-300 (1991).
S.P. Bhagat. Ototoxic Hearing Loss and Retinoblastoma Patients. Book chp 2012;(March 2012).
Zeng et al Bilateral Hearing Loss and Unilateral Cochlear Ossification in a Patient With Chronic Myeloid Leukemia, Ear, Nose & Throat Journal 2021, 100(3S) 301S–303S
Paparella et al otological manifestation of leukaemia, American laryngological, otological and rhinological society June 1973.
Mahajan SL, Ikeda Y, Myers TJ, Baldini MG. Acute acoustic nerve palsy associated with vincristine therapy. Cancer. 1981 May 15;47(10):2404-6. doi: 10.1002/1097-0142(19810515)47:10<2404::aid- cncr2820471014>3.0.co;2-2. PMID: 7272895.
Copyright (c) 2023 Enica Richard, Athanas Andrea
This work is licensed under a Creative Commons Attribution 4.0 International License.